Hail, Antelope
- When
- May 17, 6:45 AM CST
- Where
- Antelope County, Royal
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.330, -98.130
Trained spotter reported dime to quarter size hail.
First round of storms produced hail reports in northeast Nebraska in the early morning hours. A second round of storms produced hail reports in eastern Nebraska late in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
First round of storms produced hail reports in northeast Nebraska in the early morning hours. A second round of storms produced hail reports in eastern Nebraska late in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 17, 5:16 AM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 616 AM CDT Tue May 17 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 400 AM CDT Tue May 17 2022 At 400 AM, delinquent anvils from overnight convection in western and central Nebraska were bringing mostly cloudy skies to our region. Radar indicated a couple echos over northeast Nebraska, most of which likely were not reaching the ground. Elsewhere dry conditions prevailed. WAA, from light southerly winds, was keeping temperatures warmer than recent mornings (mid to upper 60s for most). Thunderstorm Threat Today and Tonight: The main forecast concern through the next 24 hours is the potential for severe thunderstorms. Numerous forecast challenges exist, including the affects of any ongoing convection prior to the main event (before 3 PM), timing of convective initiation this evening and the evolution of hazards as storms progress southward overnight. A weak shortwave moving through Nebraska will produce widely scattered shower and thunderstorm activity across the region through 3 PM. This activity should be largely elevated and severe weather is not anticipated prior to 3 PM. This said, any convection in the time window could still modify the local environment and impact how convection develops later this evening. The main show should begin during the 4 PM to 7 PM window as a second shortwave approaches and convergence increases along a stationary boundary in northeast Nebraska. CAMs (HRRR, ARW, FV3 & NAM NEST) are in better agreement with the placement and timing of convective initiation (compared to previous runs), and this was reflected in the 40 dBZ paintball analysis from the 00Z HREF. As such confidence in convective initiation during the 4 PM to 7 PM window is high (70%). Environmental parameters suggest a 1 to 3 hour window for possible isolated supercell activity after storms initiate, then convection should grow upscale into an MCS with the potential for bowing segments or embedded supercells. Thus the initial hazards (4 PM to 9 PM time window) look to be a mix of large hail (to the size of ping pong balls) and downburst winds (gusts to 65 mph). As the likely MCS matures after 9 PM, the primary hazard should be damaging wind gusts of 60 to 75 mph. The hail threat could linger with any embedded supercells, and with better instability (CAPE >2500 j/kg) south of Interstate 80 there is a potential for golf ball or larger hail. An isolated flash flood risk may also develop across southeast Nebraska and southwest Iowa between 10 PM and 2 AM. HREF guidance indicates the potential for localized rain totals of 1.5 to 3 inches south of Interstate 80 during this window, which would be flirting with current 3 Hour Flash Flood Guidance (FFG). A couple tornadoes can't be ruled out during this event if we can get a an isolated supercell going or a line segment favorably aligned with the 0-3 KM shear. Overall though the tornado potential is lower than the damaging hail or wind threat. The most likely time window for storm activity in the Omaha and Lincoln Metros is 8 PM to 11 PM Storms May Return Thursday Evening: A warm front should lift north across the region Thursday morning as the next significant trough advances into the Northern Plains. This should set the stage for warmer conditions Thursday afternoon (high temps in the upper 80s) and bring limited moisture return by the afternoon. Thunderstorms are possible Thursday evening as a well defined cold front surges through the region. Though the greatest risk for severe weather looks like it will be over southern Minnesota, Wisconsin and northern Iowa, there is some potential for severe weather in our region (see the SPC Day 3 Outlook). Cooler Over the Weekend: A broad area of surface high pressure should settle into the Northern and Central Plains over the weekend. As this occurs a noticeably cooler airmass will overspread the region, sending our temperatures back below seasonal averages. The coolest temperatures are expected Saturday, when afternoon highs may be limited to the lower 60s region wide and morning lows may dip into the 30s across northeast Nebraska. A few light rain showers are possible Saturday morning, but otherwise the weekend should be dry. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 610 AM CDT Tue May 17 2022 Generally, VFR conditions are expected for the first half of the period. A few showers and thunderstorms will be possible throughout the day, however left out a mention for now, as they will be fairly hit or miss. The better chance for strong to severe storms arrives with the passage of a cold front this evening. MVFR to IFR cloud cover could linger behind the storms through early Wednesday morning. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Albright AVIATION...KG
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 459 AM CDT Tue May 17 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180000- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 459 AM CDT Tue May 17 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Thunderstorms are anticipated in the region today and tonight. Severe thunderstorms with the potential to produce damaging winds, hail large enough to harm vehicles and a couple tornadoes are possible between 4 PM and midnight. Isolated flash flooding is possible in southeast Nebraska and southwest Iowa between 10 PM and 2 AM, with 1 to 3 inch rainfall totals possible. The most likely time for severe weather in the Lincoln and Omaha Metros is between 8 PM and 11 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another storm system could bring severe thunderstorms to the region Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight, but spotters could be needed in a few areas Tuesday afternoon and evening.
The Sioux Falls radar (KFSD), 180 km away, was scanning. The volume nearest the first event began at 12:43 UTC.
4 hail. Local standard time, as filed.
Trained spotter reported dime to quarter size hail.
Trained spotter reported ping pong ball sized hail.
NWS Employee reported 1 inch hail.
Trained spotter reported 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025341, 1025342, 1025343, 1025344.